EKG of the Week 2018-6-10

This EKG comes courtesy of Dr. Kong.

A 60 y/o male with hx of HTN, presented for palpitations.

V/S: P - 140, BP 180/90, R - 18.

Two EKG's are below. EKG a was the first EKG.

2018 6-10a.png

EKG b was taken after the patient was given diltiazem.

2018 6-10b.png

1.       What rhythm is demonstrated in EKG a?

2.       What other pattern is demonstrated in EKG a?

3.       What happened to the QRS complexes between EKG a and EKG b?

 

ANSWER:

The rhythm is atrial fibrillation with a rapid ventricular response. 

There is a left bundle branch block

The bundle branch block went away. This is known as a rate related bundle branch block.

 

The first EKG shows rapid a-fib with a left bundle branch block. The patient was treated with diltiazem with resultant control of the heart rate. When that happened the bundle branch block disappeared and the QRS narrowed. This is known as a rate related bundle branch block.

As the heart rate increases, the cardiac cycle shortens. Eventually the next beat arrives when one bundle is still refractory. So it conducts down the other bundle and then across the heart, the same as in a regular bundle branch block. However, when the heart rate slows, the cardiac cycle lengthens and the bundle recovers. When the bundle recovers the bundle branch block disappears.

No specific treatment is needed for a rate-related bundle branch block.

EKG of the Week 2018 5-27

This EKG comes courtesy of Dr. Litvak and Dr. Calabro.

A 59 y/o male with no significant past medical history presented to the ED complaining of weakness and shortness of breath. He had been fatigued for several weeks. He presents drowsy.

V/S: Pulse 120, Respirations 28, BP 180/90.

His EKG is below.

2018 5-27.jpg
  1. What does the EKG demonstrate?
  2. How would you manage this patient?

 

ANSWER:

The EKG shows a wide QRS complex with an irregular rhythm.

This EKG is concerning for hyperkalemia. This patient’s Potassium was 9.9. He was treated with calcium, insulin, glucose, albuterol, bicarb and emergent dialysis.

 

Hyperkalemia causes a series of changes to the EKG. An early sign is peaked T waves. This is followed by flattening of P waves, widening of the QRS complex and ultimately a sine wave. Whenever you see a wide QRS complex with a bizarre rhythm or what looks like “slow V-tach”, think about hyperkalemia.

This patient was given calcium. The repeat EKG below shows some improvement in the rhythm but the QRS remained wide.

2018 5-27b.jpg

The patient was found to have AKI with BUN 225 and Cr 25. Blood gas showed pH 6.95, pCO2 16, HCO3 4. A foley was placed and the patient was anuric.

The patient was sent for emergent dialysis. After dialysis the EKG (below) shows a normal sinus rhythm with a narrow QRS complex.

2018 5-27c.jpg

EKG of the Week 2-18 5-13

This EKG comes courtesy of Dr. Shant  Broukian.

59 year old male with a history of hypertension and high cholesterol, presented to an urgent care center complaining of chest pain. The pain began 48 hours prior as a substernal burning sensation radiating to bilateral arms occurring at rest. The day before presentation the pain recurred with minimal exertion.
Family history significant for father who died at age 58 from an MI. 

The EKG is below.

1.    What does the EKG demonstrate?

2.    What is the significance of these findings?

3.    How would you manage this patient?

ANSWER:

The EKG shows biphasic T waves in leads V1-V3 extending out to V6.

This is known as Wellen’s sign. It suggests a critical proximal LAD occlusion.

The patient should receive aspirin and other anti-platelet therapy (clopidogrel or ticagrelor). He should be sent to an Emergency Department with emergent cardiology consult for possible cath.

 

The EKG shows a sinus rhythm with biphasic T waves in leads V1-V3 extending out to V6. This pattern is known as Wellen’s sign. It is suggestive of a proximal LAD occlusion and a 75% risk of anterior wall MI. Wellen’s sign consists of a minimally elevated takeoff of the ST segment from the QRS complex, a concave or straight ST segment and a symmetrically inverted T wave in leads V1-V3. Some patients can have findings extend out to lead V4 or even V5 and V6. (de Zwaan et al. Characteristic Electrocardiographic Pattern Indicating a Critical Stenosis High in LAD in Patients Admitted Because of Impending Myocardial Infarction. Am Heart J 1982;103:730-6.)

Our patient was transferred to the ED. His initial troponin was 1.63. Cardiac cath showed a 99% occlusion of the proximal LAD.

Our patient reported pain radiating down both arms. Classically, MI’s are described as presenting with chest pressure radiating down the left arm. However, the literature suggests that pain radiating down the right arm is equally suggestive of acute coronary syndrome as the left arm. Radiation to both arms is the most predictive. (Fanaroff et al. Does This Patient With Chest Pain Have Acute Coronary Syndrome?: The Rational Clinical Examination Systematic Review. JAMA. 2015 Nov 10;314(18):1955-65.)

EKG of the Week 2018 4-29

A 56 year old male with a history of multiple myeloma and cardiac amyloidosis complains of palpitations. Vital signs: Pulse 180, Respirations 18, BP 140/80. His EKG is below.

2018 4-29.jpg

1.    What is the rhythm in this EKG?

2.    How would you manage this patient?

 

ANSWER:

The rhythm is atrial fibrillation with a rapid ventricular response

The patient is hemodynamically stable so he can be managed medically with rate control using AV nodal blockers such as diltiazem.

 

The EKG demonstrates a tachycardia (rate ~180) with a narrow QRS complex and an irregular rhythm with absent P waves and the presence of fibrillatory waves. This is consistent with atrial fibrillation.

Patients with rapid a-fib who are hemodynamically unstable, and the instability is due to the tachycardia, should be treated with electrical synchronized cardioversion.

Patients who are hemodynamically stable can be treated medically. First line treatment includes calcium channel blockers (such as diltiazem) or beta blockers. Second line treatment includes amiodarone and digoxin.

Our patient had a history of cardiac amyloidosis. In general, beta blockers and calcium channel blockers should be avoided in patients with cardiac amyloidosis because they can cause worsening of heart failure. So, our patient was initially treated with amiodarone. This was unsuccessful, so the patient was electrically cardioverted. His post-cardioversion EKG is below. It demonstrates a sinus rhythm with lateral ST depressions.

2018 4-29b.jpg

The following algorithm is helpful is diagnosing tachycardias:

tachycardia algorithm.jpg